New app could be life-saver for diabetics

The wireless and waterproof device contains an activity tracker that can measure blood sugar levels and automatically calibrate how much of the drug to deliver. Photo / istock
The days of diabetics needing to inject themselves with insulin may be numbered, thanks to an app-controlled pump that can be worn on the arm or stomach, delivering life-saving medication round the clock.

The wireless and waterproof device contains an activity tracker – not unlike those found in fitness bands – that can measure blood sugar levels and automatically calibrate how much of the drug to deliver.

It can be programmed by a hand- held controller the size of a smartphone so that precise amounts of insulin are pushed from the integrated cartridge through a cannula and port into the bloodstream.

It also wirelessly communicates with an online app which keeps an automatic log of treatment, and monitors and records glucose levels continuously. The data can be viewed on a website by users, young patients’ parents and doctors.

Diabetes is a condition where levels of blood sugar, or glucose, become too high. It is caused by the pancreas gland, part of the digestive system, failing to produce any or insufficient amounts of insulin, the hormone that controls glucose levels in the blood.

Type 1 diabetes – caused by the immune system turning inward and attacking the healthy pancreas – affects about 400,000 people in the UK. Type 2 diabetes, where not enough insulin is produced to meet demand, affects more than three million people. Risk factors include being overweight and age.

All sufferers of type 1 diabetes, and some with more advanced type 2, take synthetic insulin. The hormone has to get directly into the bloodstream and it is traditionally given as injections. The downside is that patients need to judge how much insulin to self-administer depending on what they have eaten and how active they have been.

If they inject too little, high glucose levels occur, which can lead to long-term complications. Too much leaves the patient at risk of hypoglycaemia – or a ‘hypo’ – where there is too little blood sugar. This can result in loss of consciousness and convulsions.

Source: nzherald.co.nz